Utah, 2025High Wind in Utah, February 7, 2025
February 7, 2025 · NWS GJT · 2 events in 2 counties and zones
Unseasonably warm temperatures and clear skies promoted deep mixing on the 7th of February. In the meantime, the pressure gradient aloft was tightening ahead of a cold and strong low pressure system approaching the area from the west, leading to strong winds at upper levels.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures and clear skies promoted deep mixing on the 7th of February. In the meantime, the pressure gradient aloft was tightening ahead of a cold and strong low pressure system approaching the area from the west, leading to strong winds at upper levels. The unusual warmth of the day promoted deep mixing, tapping into those strong upper level winds and bringing strong gusts down to the surface. Higher elevations and the valleys of northeast Utah and northwest Colorado saw the peak gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 7, 10:13 AM MST, 1 hour 47 minutes earlier. Its key messages:
- Today is the last day for record warmth as a cold front brings cooler temperatures this weekend.
- Strong wind gusting 30-50 mph are expected today and tonight associated with the system moving in this afternoon and evening.
- Scattered to widespread snow showers are expected this evening into tomorrow morning mainly in the northern and central mountains.
- This pattern could remain active into next week, but the details are not certain at this point.
Area forecast discussion, Feb 7, 10:13 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1013 AM MST Fri Feb 7 2025
.KEY MESSAGES...
- Today is the last day for record warmth as a cold front brings
cooler temperatures this weekend.
- Strong wind gusting 30-50 mph are expected today and tonight
associated with the system moving in this afternoon and evening.
- Scattered to widespread snow showers are expected this evening
into tomorrow morning mainly in the northern and central
mountains.
- This pattern could remain active into next week, but the details
are not certain at this point.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 449 AM MST Fri Feb 7 2025
Models are in good agreement with the low that has been off the
Pacific Northwest currently opening into three shortwaves as it
moves inland across Oregon and Northern California. Satellite
imagery shows the models running a few hours ahead of the observed
features, but are otherwise in good agreement with the observations.
The tight gradient aloft over eastern Utah and Western Colorado
indicate 500mb winds westerly in the neighborhood of 70 to 80 kts
producing sporadic gusts 30 to 45 mph over and lee of higher
terrain. With diurnal heating, these gusty winds will become
southwesterly at the surface and more widespread across the region
with the stronger winds in northwestern Colorado. A wind advisory is
in place for the Upper Yampa, Lower Yampa and Central Colorado River
Basins from 10AM this morning to 6 PM this evening for southwest
winds 25 to 35 mph with gusts up to 55 mph. Expect winds gusting
generally 25 to 35 mph in the valleys across the region and up to 50
to 60 mph across the higher terrain. Winds will decrease around
sunset as heating goes away and as colder air moves in from the
north with the front to decouple the surface winds.
The first of the shortwaves brushes the northern areas through the
late afternoon and early evening with isolated to scattered light
showers across the northern areas from the Uintas to the Park Range
with snow above about 8,000 ft. Showers become more scattered to
widespread across the Flat Tops and northern Colorado mountains
through the late evening with the approach of the second shortwave
and the right entrance region of the jetstreak shifting south over
the region. Associated with this jet is an active cold front pushing
south to the I-70 corridor by about midnight where it breaks up in
the terrain, becoming less organized through the overnight as it
pushes on to the San Juans by early morning. Look for the heaviest
snow to fall in the late evening in the Park, Gore and Elkhead
Mountains to the overnight period for the Elk and West Elk
Mountains. Snow will spread south over the north face of the San
Juans in the overnight where only a few inches is likely. A Winter
Weather Advisory in in place for the Flat Tops, Park and Elkhead
mountains for between 6 and 12 inches snow with locally higher
amounts up to 18 inches on the higher peaks of the Park Range
beginning at 5 PM this afternoon and running through 7 AM tomorrow.
Snow will generally diminish through the morning hours with isolated
snow showers lingering over the higher terrain of the central and
northern Colorado mountains through the afternoon before picking up
again towards evening as the third shortwave approaches from the
northwest.
Temperatures today will be a few degrees cooler than yesterday with
the increased cloud cover, but the winds mixing the atmosphere will
keep them in the record territory for yet one more day. Temperatures
behind the cold front will drop temperatures 10 to 15 degrees for
tomorrow, to about eight to 12 degrees above normal, which will be
enough to decouple the surface from the winds aloft resulting in
mostly breezy conditions tomorrow. There will still be winds gusting
30-40 mph over the higher terrain and up to 60 mph on the higher
peaks of the central and southern mountains.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 449 AM MST Fri Feb 7 2025
There is a definite pattern change on near horizon as we move
through the weekend and into the middle of next week. The amplified
NE.Pacfic blocking ridge that has been in place will be relocating
to the top of the Arctic and joined by another anomalously strong
ridge currently over N.Europe. This is effect drives anomalously low
heights into the middle latitudes forcing a cooler and wetter
outlook for our forecast. This should be better news for the
snowpack which is sitting at around 50 percent of the median peak
with 2 month to go until than normal peak arrives for the State.
This doesn't tell the whole story across the West Slope as the
Mancos Basin is sitting well below normal in the 7th percentile and
32% of the peak...the driest in the State. The current CPC outlooks
are at least favorable for precipitation amounts in the West to side
toward better than average while the record setting temperatures
become a thing of the past. Looking at some of the finer
detail...split flow going into Sunday will not be favorable for
bringing in any significant weather as we head into the early week
period. There will be some lingering light showers over the
mountains Sunday in the convergent area downstream from the coast
split. Ascent will be driven by a stalled boundary and the entrance
region of the exiting jet aloft. A quick moving system in the
southern stream lifts across the central Rockies Monday for another
few inches of snow mainly across the South and Central mountains of
our CWA. However as the high latitude pattern reorganizes the
northern stream will come to dominate the mid latitudes by the mid
week period. It appears there will be at least 2 more organized
storms moving through the flow...one mid week and another late week
which could be the more potent system with a better moisture tap.
Nothing is guaranteed this far out however and we will need to see
how things come together. Near to below normal temperatures look to
be the better bet and hopefully we can get SNOTEL traces moving back
in the right direction.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1011 AM MST Fri Feb 7 2025
Expect VFR conditions across the region through 00Z. Strong gusty
winds are the concern today for most TAF sites. Though winds
will remain gusty on the terrain and at the mountain TAF sites
into the overnight hours, they subside in the valleys this
evening. After 00Z scattered rain and higher snow showers will
kick up across the higher terrain north of the I-70 corridor,
spreading south into the central mountains by about 04Z and to
the southern mountains by 08Z. Conditions may improve towards
the end of the period although lingering showers and low clouds
are probable.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 6 PM MST this evening for COZ001-002-008.
Winter Weather Advisory from 5 PM this afternoon to 7 AM MST
Saturday for COZ004-013.
UT...None.
&&
SHORT TERM...DB
LONG TERM...15
AVIATION...TGJTHazardous weather outlook, Feb 7, 5:25 AM MST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
525 AM MST Fri Feb 7 2025
COZ001>014-017>023-UTZ022>025-027>029-081230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
525 AM MST Fri Feb 7 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Stronger winds today will gust 30 to 40 mph in the valleys and 40 to
50 mph in the mountains lasting into the evening. Colder air arriving
this evening will lower snow levels as a more significant snow storm
impacts the northern and central Colorado mountains this afternoon
and overnight tonight producing hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered light snow showers will continue each
afternoon and evening in the mountains Saturday through mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 7, 9:58 AM MST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
958 AM MST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM Non-Tstm Wnd Gst 7 E Escalante Forks 38.57N 108.28W
02/07/2025 M50 MPH Montrose CO Mesonet
Mesonet station CMEC2 Cottonwood Basin.
&&Local storm report, Feb 7, 10:35 AM MST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1035 AM MST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
02/07/2025 M46 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
&&Local storm report, Feb 7, 10:37 AM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1037 AM MST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM Non-Tstm Wnd Gst 13 ENE Buford 40.08N 107.37W
02/07/2025 M51 MPH Rio Blanco CO Mesonet
Mesonet station DHOC2 Dead Horse, Buford
14ENE.
&&Local storm report, Feb 7, 10:38 AM MST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1038 AM MST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Non-Tstm Wnd Gst 1 W Douglas Pass 39.60N 108.82W
02/06/2025 M62 MPH Garfield CO Mesonet
Mesonet station CO098 139s034 Douglas Pass.
&&Local storm report, Feb 7, 10:39 AM MST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1039 AM MST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM Non-Tstm Wnd Gst 41 NNE Elgin 39.55N 109.91W
02/07/2025 M46 MPH Uintah UT Mesonet
Mesonet station WHBU1 Wildhorse.
&&Local storm report, Feb 7, 10:40 AM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1040 AM MST Fri Feb 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Non-Tstm Wnd Gst 1 S Basalt 39.36N 107.03W
02/06/2025 M66 MPH Pitkin CO Mesonet
Mesonet station CO101 082w023 Basalt-Holland
Hills.
&&High Wind, Eastern Uinta Basin
- When
- February 7, 12:00 PM MST to 4:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The Vernal West mesonet station recorded a peak gust to 60 mph at 220 PM MST on February 7th. This was the only gust above 58 mph. Gusts around the region ranged from 45 mph to 55 mph. No reports of injuries, damages, or fatalities were received.
High Wind, Grand Flat and Arches
- When
- February 7, 1:00 PM MST to 4:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The Bryson Canyon RAWS station recorded a gust to 58 mph at 148 PM MST on February 7th. This was the only gust above 58 mph recorded in this zone. Other gusts recorded in the area during this period were two gusts to 53 mph at the Utah Department of Transportation Mesonet site I-70 At Mp 226 Harley Dome. One gust was at 110 PM MST and the other was at 330 PM MST. No reports of injuries, damages, or fatalities were received.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Minnesota, February 7 to 8, 202517 events
- Strong Wind in New York, February 7, 202515 events
- Heavy Snow in North Dakota, February 7 to 8, 202515 events
- Heavy Snow in Wisconsin, February 7 to 8, 202515 events
- Heavy Snow and Winter Weather in Maine, February 7, 202512 events
- Winter Storm and Avalanche in Idaho, February 7, 2025$7,000 · 9 events
- Winter Storm and Winter Weather in Wisconsin, February 7 to 8, 20259 events
- Winter Weather in South Dakota, February 7 to 8, 20259 events
- High Wind in Wyoming, February 7, 202560 kt wind · 6 events
- High Wind in Nevada, February 7, 202571 kt wind · 5 events
- Winter Weather in South Dakota, February 7, 20254 events
- Heavy Snow in Minnesota, February 7 to 8, 20254 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239327, 1239329.